Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 40, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2022, 1:30 AM EDT for 6 counties in North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2022, 1:30 AM EDT (05:30 UTC)
- Expired
- May 20, 2022, 2:15 AM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Craven County, NC, Greene County, NC, Lenoir County, NC, Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 85 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:24 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 19, 10:24 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 1024 PM EDT Thu May 19 2022 .SYNOPSIS... Unseasonably hot temperatures will continue into the weekend with ridging building aloft. A cold front will approach the area early next week bringing increasing rain chances. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... As of 1010 PM Thu...While our area remains dry, a line of scattered thunderstorms along a cold front has developed and stretches from near Greensboro northeast to Roanoke Rapids. The latest SPC mesoanalysis shows MLCAPES remain between 1500 to 2000 J/KG) ahead of this area of storms with some values approaching 3000 along the coast. Even with the loss of daytime heating, we will remain mild and moist enough through at least through 06Z for these storms to make a run at our area. Highest chances for storms will be closer to the Albemarle Sound and from Greenville/Kinston northward. Farther south and east toward New Bern, Morehead City, can't rule out a storm but the timing may be late enough for weakening showers. As far as the severe threat goes, the highest shear values remain closer to the NC/VA line, closer to the cold front, so our potential is limited. Highest threat again would be over our northwest (Greenville northward). && .SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... As of 3 PM Thu...Friday brings very hot temps as riding aloft strengthens and sunny skies prevail. Highs in the mid to upper 90s expected inland of the sea breeze front, which is warm enough to challenge inland record highs - see the CLIMATE section below for more information. Most locations away from the beaches will see heat index values 95-100 in the afternoon, but a few hours of 100-105 are possible where modest moisture pooling develops ahead of the sea breeze. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... As of 3 PM Thu...Main story through the period will be near record breaking heat Saturday, with the pattern becoming unsettled next week. Friday night through Sunday...Strong ridging continues Saturday before breaking down late weekend and early next week. Near-record highs expected again on Sat (see Climate section below for details). Highs Sat in the mid/upper 90s inland and 85-90 deg along the coast. Subsidence aloft should continue to suppress convection Sat afternoon. Better chances for scattered showers and storms Sunday afternoon and Sun night as with better forcing ahead of approaching front and upper ridge begins to shift off the coast. Muggy nights through the weekend with lows in the upper 60s to low 70s. Monday through Thursday...Still some uncertainty heading into next week. 00z guidance continues to slow down the front, now not pushing into the area until Monday afternoon or Monday night with weak low pressure developing inland along it. Front may get hung up and stall, then possibly lifting back north as a warm front mid week. Best precip chances now look to be Monday afternoon and Monday night, then more scattered through mid week. More seasonable temps expected. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... SHORT TERM /through Friday/... As of 730 PM Thu...VFR conditions prevail through the end of the TAF. Enough mixing will occur overnight to prevent fog, with southerly winds around 5 kts. South winds shift into the southwest at the coastal terminals due to the sea breeze and may be a bit gusty from late morning on. LONG TERM /Friday night through Tuesday/... As of 3 PM Thu...Pred VFR conditions expected through the period. A front will approach the area early next week, with potential for scattered showers and storms with occasional sub- VFR conditions Sunday and Monday. && .MARINE... SHORT TERM /through Friday/... As of 1015 PM Thu...High pressure ridging in from the east and south continues moderate SW winds overnight and tomorrow. Gusty winds 20 to 25 kts north of Oregon Inlet earlier this evening have diminished, with winds generally 10 to 20 and will remain that way overnight. Seas remain 2 to 3 feet. LONG TERM /Friday night through Tuesday/... As of 3 PM Thu...Moderate SSW winds 10-20 kt continue through Sun, strongest during the late afternoon and evening hours, with seas generally 2-4 ft. Still some uncertainty heading into early next week with the approaching front. 00z guidance continues to slow down the front, now likely not pushing into the waters until Monday afternoon or Monday night. && .CLIMATE... Record High temps for 05/19 LOCATION TEMP/YEAR New Bern 96/1962 (KEWN ASOS) Cape Hatteras 87/1977 (KHSE ASOS) Greenville 97/1996 (COOP - Not KPGV AWOS) Morehead City 89/1965 (COOP - Not KMRH ASOS) Kinston 100/1996 (COOP - Not KISO AWOS) Jacksonville 98/1962 (KNCA ASOS) Record High temps for 05/20 LOCATION TEMP/YEAR New Bern 95/1964 (KEWN ASOS) Cape Hatteras 86/1962 (KHSE ASOS) Greenville 97/1996 (COOP - Not KPGV AWOS) Morehead City 89/1971 (COOP - Not KMRH ASOS) Kinston 98/1996 (COOP - Not KISO AWOS) Jacksonville 94/1964 (KNCA ASOS) Record High temps for 05/21 LOCATION TEMP/YEAR New Bern 96/1962 (KEWN ASOS) Cape Hatteras 85/1962 (KHSE ASOS) Greenville 98/1964 (COOP - Not KPGV AWOS) Morehead City 88/1998 (COOP - Not KMRH ASOS) Kinston 98/1996 (COOP - Not KISO AWOS) Jacksonville 94/1962 (KNCA ASOS) && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...EH SHORT TERM...CB LONG TERM...CQD/SGK AVIATION...EH/CQD/CB MARINE...EH/CQD/CB CLIMATE...MHX
Hazardous weather outlook, May 19, 4:52 AM EDT, 20 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 452 AM EDT Thu May 19 2022 NCZ203-200900- Northern Outer Banks- 452 AM EDT Thu May 19 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible this afternoon and evening. Some storms may become strong to severe with damaging wind gusts and large hail the primary threat but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-200900- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 452 AM EDT Thu May 19 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Isolated to scattered thunderstorms are possible this afternoon and evening. Some storms may become strong to severe with damaging wind gusts and large hail the primary threat but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-200900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 452 AM EDT Thu May 19 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible this afternoon and evening. Some storms may become strong to severe with damaging wind gusts and large hail the primary threat but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices are forecast to reach into the low 100s Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.